Tornadoes · United States · Kansas · 2009
EF1 tornado, Ardell to Belpre, Kansas, June 15, 2009
From Ardell to Belpre, this EF1 tornado ran 2.8 miles across Edwards County on June 15, 2009, touching down at 5:40 PM CDT and reaching 125 yards wide. It killed nobody, and did $1.5 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 15, 2009
- Touchdown
- 5:40 PM CDT (22:40 UTC)
- Lifted
- 5:45 PM CDT (22:45 UTC)
- On the ground
- 5 minutes
- Path length
- 2.8 miles (4.4 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- County
- Edwards County
- Touchdown point
- 37.836, -99.373
- Lift-off point
- 37.803, -99.346
- Record number
- 0906151640-01
What the Weather Service recorded
Severe thunderstorms broke out in the afternoon heat and became quite intense by evening producing large hail, high winds and tornadoes.
This was a dusty circulation that was moving rapidly southeast. A barn was received minor EF0 damage but there basically was nothing else to strike.
This report was through storm chasers, spotters and a ground survey. There were some power lines that were blown down and minor tree damage but there really was nothing else to strike.
This tornado turned over 4 pivot irrigation sprinklers and destroyed two 80,000 bushel grain bins. In addition a 500,000 bushel bin was heavily damaged. One of the 80k bins traveled nearly a mile. There was extensive rear flank downdraft damage in the vicinity of this tornado.
This tornado moved east-northeast and then turned southeast before dissipating. It destroyed power poles, a grain bin and carried or rolled a oil tank 1/4 of a mile.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
9 minutes of warning. NWS DDC issued a tornado warning for this county at 22:31 UTC, 9 minutes before the tornado touched down, in force until 23:15 UTC.
The county was under a tornado watch, issued at 20:15 UTC and running to 02:32 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:15 UTC | 02:32 UTC | Tornado Watch | DDC |
| 21:20 UTC | 22:00 UTC | Severe Thunderstorm Warning | DDC |
| 21:54 UTC | 22:30 UTC | Tornado Warning | DDC |
| 22:02 UTC | 22:32 UTC | Severe Thunderstorm Warning | DDC |
| 22:31 UTC | 23:15 UTC | Tornado Warning | DDC |
| 22:39 UTC | 23:15 UTC | Severe Thunderstorm Warning | DDC |
| 22:47 UTC | 23:30 UTC | Severe Thunderstorm Warning | DDC |
| 22:59 UTC | 23:30 UTC | Tornado Warning | DDC |
| 23:05 UTC | 23:24 UTC | Tornado Warning | DDC |
| 23:24 UTC | 00:15 UTC | Severe Thunderstorm Warning | DDC |
| 23:44 UTC | 00:30 UTC | Severe Thunderstorm Warning | DDC |
| 00:06 UTC | 00:45 UTC | Severe Thunderstorm Warning | DDC |
| 00:06 UTC | 04:13 UTC | Flood Warning | DDC |
| 00:43 UTC | 01:30 UTC | Severe Thunderstorm Warning | DDC |
| 01:23 UTC | 01:42 UTC | Severe Thunderstorm Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 15, 3:33 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 15, 3:33 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT MON JUN 15 2009 .DISCUSSION... DAYS 1-2... THE UPPER AIR ANALYSIS THIS MORNING CONTINUED TO DEPICT A BROAD UPPER LEVEL JET FROM THE DESERT SOUTHWEST THOUGH THE CENTRAL PLAINS, AND A 100+ KT JET STREAK THROUGH THE MID ATLANTIC STATES. A WEAKER JET THROUGH THE SOUTHERN ROCKIES. A MINOR SHORTWAVE WAS MOVING ACROSS CENTRAL KANSAS BEHIND THE PREVIOUS NIGHTS MCS. AN UPPER TROUGH WAS IN PLACE ACROSS THE NORTHERN ROCKIES WITH WARM DOUBLE DIGIT 700 MB TEMPERATURES BEING DRAWN NORTHWARD INTO THE HIGH PLAINS OF KANSAS AND NEBRASKA. AT 850 MB, HIGH THETA-E AIR AIR WAS IN PLACE WITH +22 DEGREES AT 850 MB WITH DEWPOINTS IN EXCESS OF +10 DEGREES. THE MAIN FORECAST CHALLENGE WILL CENTER AROUND SEVERE WEATHER INCLUDING LARGE HAIL, DAMAGING WIND AND TORNADOES THIS EVENING, AND THEN MAINLY TEMPERATURES AND TO LESSER EXTENT THUNDERSTORM CHANCES ON TUESDAY AND WEDNESDAY. THE SURFACE ANALYSIS DURING THE EARLY AFTERNOON SHOWED A WARM FRONT FROM AROUND SYRACUSE THROUGH CENTRAL OKLAHOMA, WHILE ANOTHER WARM FRONT WAS POSITIONED FROM AROUND NORTH PLATTE, TO TOPEKA AND SPRINGFIELD MO. THE WEAK JET STREAK MOVING FROM THE SOUTHERN ROCKIES AND POSITIVE VORTICITY ADVECTION AROUND 700 MB SHOULD HELP INDUCE SURFACE CYCLOGENESIS LATE THIS AFTERNOON ACROSS SOUTHWEST KANSAS. THE SURFACE CYCLOGENESIS WILL ALLOW WINDS TO BACK WITHIN THE WARM SECTOR BETWEEN THE TWO FRONTAL POSITIONS AND ALLOW SOME BOUNDARY LAYER FRONTOGENESIS TO OCCUR AND HELPING TO GENERATE CONVECTION. THE BACKING WINDS IN THE LOWEST LEVELS ARE GENERATING STRONGLY CURVED HODOGRAPHS IN THE LOWEST KILOMETER, SO THUNDERSTORMS SHOULD QUICKLY BECOME SUPERCELLS WITH A LARGE HAIL AND WIND THREAT. A STRONG EHI AXIS SHOULD BE IN PLACE NEAR THE TIGHTENING FRONTAL ZONE FOR AN ENHANCED TORNADO ENVIRONMENT. BY MORNING THERE SHOULD BE AN EASTWARD EXITING MCS OVER EASTERN KANSAS AS WELL AS A BIT OF A SLIGHT AIRMASS MODIFICATION ACROSS THE WESTERN HALF OF THE STATE. THE FRONT BY TUESDAY AFTERNOON SHOULD BE OVER NORTHERN OKLAHOMA, SO IT IS NOT OUT OF THE QUESTION TO HAVE A FEW AFTERNOON THUNDERSTORMS IN THE VICINITY OF OUR FAR SOUTHEAST COUNTIES. A SOUTH WIND COMPONENT WILL RETURN TUESDAY NIGHT WITH STRONG WARM AIR ADVECTION WITH THE ADVANCING RIDGE. 700 MB TEMPERATURES WILL WARM INTO THE +14 TO +15 DEGREE RANGE BY WEDNESDAY EFFECTIVE CAPPING SOUTHWEST KANSAS FROM ANY THREAT OF CONVECTION, DESPITE MUGGY 60S DEWPOINT READINGS. PLENTY OF MODEL SPREAD EXITS IN HIGH TEMPERATURES TUESDAY AND WEDNESDAY, HOWEVER THE MOST REASONABLE SOLUTION IS AROUND 6-8 DEGREES WARMER BY WEDNESDAY GIVEN THE STRONG WAA ALOFT/DOWNSLOPE AND DRIER AIR BEHIND DRYLINE IN THE FAR SOUTHWEST. RUSSELL DAYS 3-7... THE 12Z RUNS OF THE MEDIUM RANGE MODELS CONTINUE TO BE IN VERY GOOD AGREEMENT THROUGH THE LATTER PART OF THIS WEEK. THE MODELS SHOW A LARGE TROUGH OVER THE WESTERN CONUS AT THE BEGINNING OF THE EXTENDED PERIOD. THE NORTHERN PART OF THE TROUGH MOVES EAST WHILE THE SOUTHERN END CUTS OFF WEST OF BAJA CALIFORNIA. THE NORTHERN PART TRACKS OUT ACROSS THE NORTHERN AND CENTRAL PLAINS THURSDAY NIGHT AND FRIDAY AND PUSHES A COLD FRONT ACROSS WESTERN KANSAS THURSDAY NIGHT. THE MID LEVELS OF THE ATMOSPHERE WILL BE WARMING UP AHEAD OF THIS SYSTEM WITH +14C TO +16C TEMPERATURES AT 700 MB SPREADING NORTHEAST INTO THE AREA. THIS MAY KEEP A LID ON THUNDERSTORMS OVER THE SOUTHWEST PART OF THE CWA. WITH A LITTLE LESS CAPPING FARTHER NORTHEAST THINK THAT AT LEAST SOME SCATTERED THUNDERSTORMS COULD OCCUR. HAVE RAISED POPS UP IN THE NORTHEAST CWA TO NEAR 30 PERCENT WHILE TRENDING DOWN TO 15 PERCENT IN THE SOUTHWEST. THROUGH NEXT WEEKEND THE MODELS SHOW AN UPPER LEVEL RIDGE BUILDING BACK INTO THE CENTRAL AND SOUTHERN PLAINS. THE CLOSED LOW OFF OF BAJA IS EJECTED NORTHEAST TOWARD THE CENTRAL HIGH PLAINS AS ANOTHER SYSTEM APPROACHES THE PACIFIC NORTHWEST. THE MODELS DIFFER ON THE TIMING OF THIS FEATURE LIFTING OUT BUT THERE APPEARS TO BE A DEFINITE SIGNAL. THIS COULD BRING A CHANCE FOR THUNDERSTORMS TO WESTERN KANSAS SUNDAY OR SUNDAY NIGHT. AS THIS FEATURE TOPS THE RIDGE THE MODELS SHOWS ANOTHER COLD FRONT PUSHING SOUTH ACROSS WESTERN KANSAS AROUND SUNDAY OR MONDAY. WILL MAINTAIN SOME VERY SMALL POPS WITH NO MENTION OF STORMS FOR THAT TIME PERIOD DUE TO THE UNCERTAINTY. INTO WEEK TWO THE GFS AND ECMWF SUGGEST THAT THE UPPER RIDGE WILL CONTINUE TO STRENGTHEN AND PROPAGATE WEST. THIS SHOULD RESULT IN NEAR TO ABOVE NORMAL TEMPERATURES WITH BELOW NORMAL PRECIPITATION FOR THE PERIOD. && AVIATION... ISOLATED SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE AND INTENSITY THROUGH THE LATE AFTERNOON HOURS. A SURFACE FRONTAL BOUNDARY IS EXPECTED TO DEVELOP FROM WEST TO EAST ACROSS SOUTHWEST KANSAS...GENERALLY TO THE SOUTH OF GARDEN CITY AND DODGE CITY LATER THIS AFTERNOON. AREAS ALONG AND NORTHEAST OF THIS BOUNDARY HAVE THE GREATEST THREAT FOR SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS AND A FEW THUNDERSTORMS WILL BE POSSIBLE FROM BETWEEN 21Z AND 03Z. THE THUNDERSTORM THREAT WILL DIMINISH BETWEEN 03Z AND 06Z. MOIST COOL OUTFLOW COULD RESULT IN LOW STRATUS AND MVFR CIGS AT THE TAF SITES LATER TONIGHT. ANY LOW CEILINGS THAT DEVELOP SHOULD DISSIPATE AROUND OR AFTER 15Z TUESDAY. GERARD && .PRELIMINARY POINT TEMPS/POPS... DDC 65 91 66 95 / 60 10 10 10 GCK 62 91 64 94 / 50 10 10 10 EHA 60 93 64 97 / 30 0 0 0 LBL 63 93 65 97 / 50 0 0 0 HYS 65 89 66 94 / 80 10 10 10 P28 69 92 69 99 / 70 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH 423 FOR ALL BUT EXTREME WESTERN FORECAST AREA UNTIL 11 PM THIS EVENING. && FN33/02
Hazardous weather outlook, Jun 15, 3:30 AM CDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 330 AM CDT MON JUN 15 2009 KSZ030-031-043>046-061>066-074>081-084>090-160900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 330 AM CDT MON JUN 15 2009 /230 AM MDT MON JUN 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON INTO THE EVENING MAINLY NORTH OF A WARM FRONT. THE WARM FRONT IS FORECAST BE FROM GARDEN CITY TO NEAR DODGE CITY AND PRATT BY AFTERNOON. SUPERCELLS AND ISOLATED TORNADOES ARE POSSIBLE MAINLY FROM SCOTT CITY AND DIGHTON AROUND 3 PM THEN MOVING EAST TO SOUTHEAST TOWARD NESS CITY...JETMORE...LACROSSE...LARNED...KINSLEY AND SAINT JOHN DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE REQUIRED FROM AN AREA BETWEEN GARDEN CITY AND WAKEENEY...AND BETWEEN HAYS AND SAINT JOHN AFTER 3 PM TO AROUND MIDNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jun 15, 3:30 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT MON JUN 15 2009 KSZ063-064-077-152115- FINNEY-GRAY-HODGEMAN- 330 PM CDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHERN GRAY AND SOUTHWESTERN HODGEMAN COUNTIES... AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CHARLESTON...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3814 10043 3795 10016 3781 10048 3789 10061 TIME...MOT...LOC 2030Z 230DEG 26KT 3789 10048 RITTERLING
Local storm report, Jun 15, 4:16 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 12 N HICKOK 37.74N 101.25W
06/15/2009 E1.00 INCH KEARNY KS PUBLIC
&&
MSCOTTLocal storm report, Jun 15, 4:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 8 S PLYMELL 37.69N 100.87W
06/15/2009 E1.50 INCH HASKELL KS PUBLIC
&&
01Local storm report, Jun 15, 4:27 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 6 NE CIMARRON 37.87N 100.28W
06/15/2009 E1.75 INCH GRAY KS PUBLIC
&&
MSCOTTLocal storm report, Jun 15, 4:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TORNADO 5 NNE DODGE CITY 37.83N 99.98W
06/15/2009 FORD KS STORM CHASER
FUNNEL CLOUD WITH DUST WHIRLS UNDERNEATH IT.
&&
GERARDLocal storm report, Jun 15, 5:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM FUNNEL CLOUD 1 N BELLEFONT 37.89N 99.65W
06/15/2009 FORD KS STORM CHASER
&&
MSCOTTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
10.7 hours before the tornado, 48 km from the path. June 15, 2009.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -290 J/kg
- Surface CAPE
- 245 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The radar
The Dodge City radar (KDDC), 54 km away, was scanning. The volume nearest the touchdown began at 22:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:26 UTC | TORNADO | 5 Nne Dodge City | Ford, KS | FUNNEL CLOUD WITH DUST WHIRLS UNDERNEATH IT. |
| 22:04 UTC | FUNNEL CLOUD | 1 N Bellefont | Ford, KS | |
| 22:04 UTC | TORNADO | 4 Sw Macksville | Edwards, KS | |
| 22:20 UTC | TSTM WND DMG | 2 Wsw Bellefont | Ford, KS | SEMI TRUCK WAS BLOWN OFF THE ROAD. THE DRIVER REPORTED HIS VEHICLE WAS AIRBORNE. |
| 22:27 UTC | TSTM WND DMG | 2 Nw Dodge City | Ford, KS | SIX INCH TREE LIMBS BLOWN DOWN. |
| 22:27 UTC | TORNADO | 2 E Dodge City | Ford, KS | |
| 22:30 UTC | TSTM WND DMG | 4 S Dodge City | Ford, KS | TWO SHEDS WERE BLOWN DOWN AND A CAMPER WAS DAMAGED. THIS DAMAGE MAY HAVE BEEN CAUSED BY THE TORNADO WHICH PASSED SOUTH OF THE NWS OFFICE AT ABOUT THAT TIME. |
| 22:30 UTC | HAIL 0.88 | 2 Ssw Dodge City | Ford, KS | |
| 22:31 UTC | HAIL 1.75 | 2 Ese Dodge City | Ford, KS | THE HAIL WAS AT THE NWS OFFICE, SHORTLY AFTER THE TORNADO, VISIBLE FROM OUR LOCATION, PASSED TO THE SOUTH. |
| 22:32 UTC | HAIL 1 | Dodge City | Ford, KS | WALL CLOUD PASSED BY, THEN BECAME OBSCURED BY RAIN AND HAIL. |
| 22:32 UTC | HAIL 1 | Wnw Dodge City | Ford, KS | WATCHED A ROTATING WALL CLOUD ONE MILE TO THE SOUTH. |
| 22:37 UTC | TORNADO | 4 Se Dodge City | Ford, KS | |
| 22:40 UTC | HAIL 1 | 6 Sw Garfield | Pawnee, KS | |
| 22:44 UTC | HAIL 1.25 | 5 E Dodge City | Ford, KS | |
| 22:46 UTC | HAIL 1.5 | Kinsley | Edwards, KS | THE HAIL WAS ACCOMPANIED BY 50 MPH WINDS. |
| 22:46 UTC | HAIL 1.5 | N Kinsley | Edwards, KS | THE HAIL WAS ACCOMPANIED BY 50 MPH WINDS. |
| 22:46 UTC | HAIL 1.75 | 3 S Bellefont | Ford, KS | THE HAIL SIZES RANGED FROM DIME TO GOLFBALL, AND WAS ACCOMPANIED WITH WINDS ESTIMATED TO BE IN EXCESS OF 50 MPH. |
| 23:10 UTC | HAIL 2.5 | 1 Wnw Kinsley | Edwards, KS | |
| 23:10 UTC | TORNADO | 4 Sw Macksville | Edwards, KS | |
| 23:12 UTC | HAIL 1.75 | Belpre | Edwards, KS | HAIL SIZES WERE ESTIMATED TO BE FROM QUARTER TO GOLF BALL. |
| 23:12 UTC | HAIL 1.75 | N Belpre | Edwards, KS | HAIL SIZES WERE ESTIMATED TO BE FROM QUARTER TO GOLF BALL. |
| 23:40 UTC | HAIL 1 | 11 Se Spearville | Ford, KS | BEAN AND WHEAT CROPS SUSTAINED MAJOR DAMAGE. |
| 23:55 UTC | TSTM WND GST 70 | Byers | Pratt, KS | WINDS WERE FROM THE WEST AT 65-75 MPH, ACCOMPANIED WITH HEAVY RAIN AND PEA SIZE HAIL. THERE WAS ALSO SOME CLOUD ROTATION. |
| 00:00 UTC | TSTM WND GST 65 | Pratt | Pratt, KS | |
| 00:05 UTC | TSTM WND GST 70 | 4 N Iuka | Pratt, KS | DIME SIZE HAIL ACCOMAPANIED THE WIND. |
| 00:07 UTC | TSTM WND GST 70 | 1 Ese Pratt | Pratt, KS | REPORT IS FROM KAKE TV STORMCHASER. |
| 00:08 UTC | TSTM WND GST 65 | 6 S Iuka | Pratt, KS | WINDS WERE ESTIMATED TO BE BETWEEN 60-70 MPH. |
| 00:08 UTC | HAIL 1.25 | 2 Nnw Iuka | Pratt, KS | |
| 00:55 UTC | HAIL 1.75 | 1 S Kinsley | Edwards, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 15, 2009
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 15 | 1:49 AM CDT | EF0 | Cowley, KS | 2.7 | 100 | $150,000 | ||
| June 15 | 1:35 PM MDT | EF2 | Elbert, CO | 4.0 | 440 | $100,000 | ||
| June 15 | 2:04 PM MDT | EF0 | Elbert, CO | 0.1 | 50 | $75,000 | ||
| June 15 | 2:10 PM MDT | EF0 | Elbert, CO | 0.1 | 50 | |||
| June 15 | 4:26 PM CDT | EF0 | Ford, KS | 0.6 | 75 | |||
| June 15 | 4:32 PM CDT | EF0 | Lincoln, NE | 0.1 | 20 | |||
| June 15 | 5:25 PM CDT | EF0 | Edwards, KS | 2.6 | 100 | |||
| June 15 | 5:26 PM CDT | EF1 | Ford, KS | 0.5 | 100 | $65,000 | ||
| June 15 | 5:27 PM CDT | EF1 | Ford, KS | 1.7 | 250 | $150,000 | ||
| June 15 | 5:37 PM CDT | EF0 | Edwards, KS | 3.9 | 100 | |||
| June 15 | 5:56 PM CDT | EF1 | Edwards, KS | 3.4 | 350 | |||
| June 15 | 6:03 PM CDT | EF2 | Edwards, KS | 11.6 | 1,400 | |||
| June 15 | 6:23 PM CDT | EF0 | Ochiltree, TX | 0.3 | 50 | |||
| June 15 | 6:45 PM CDT | EF0 | Butler, KS | 0.7 | 75 | |||
| June 15 | 6:47 PM CDT | EF0 | Butler, KS | 0.8 | 75 | |||
| June 15 | 6:50 PM CDT | EF0 | Butler, KS | 0.9 | 65 | |||
| June 15 | 6:55 PM CDT | EF0 | Butler, KS | 0.8 | 50 | |||
| June 15 | 6:58 PM CDT | EF0 | Butler, KS | 0.5 | 50 | |||
| June 15 | 7:01 PM CDT | EF0 | Butler, KS | 0.8 | 65 | |||
| June 15 | 7:04 PM CDT | EF0 | Butler, KS | 0.6 | 55 | |||
| June 15 | 7:08 PM CDT | EF0 | Butler, KS | 0.7 | 50 | |||
| June 15 | 7:17 PM CDT | EF0 | Reno, KS | 0.4 | 50 | |||
| June 15 | 7:20 PM CDT | EF0 | Chase, KS | 1.3 | 75 | |||
| June 15 | 7:37 PM CDT | EF1 | Stafford, KS | 2.0 | 125 | |||
| June 15 | 8:18 PM CDT | EF0 | Adams, NE | 0.7 | 250 | $50,000 | ||
| June 15 | 8:37 PM CDT | EF0 | Buffalo, NE | 0.1 | 20 | |||
| June 15 | 8:40 PM CDT | EF0 | Greenwood, KS | 0.7 | 55 | |||
| June 15 | 9:05 PM MDT | EF0 | Stanley, SD | 1.0 | 50 | |||
| June 15 | 9:20 PM MDT | EF0 | Stanley, SD | 0.4 | 50 | |||
| June 15 | 9:30 PM MDT | EF0 | Stanley, SD | 0.7 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.